Alert archive / Kansas / High Wind Watches in 2019

High Wind Watch 3, NWS Dodge City, KS

November 24, 201910 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Nov 24, 2019, 1:47 PM CST for 10 counties in Kansas. It took effect at Nov 26, 2019, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 1:47 PM CST (19:47 UTC)
In effect from
Nov 26, 2019, 12:00 PM CST
Expired
Nov 25, 2019, 1:35 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS73 KDDC 241947
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
147 PM CST Sun Nov 24 2019

KSZ074>078-084>088-251800-
/O.NEW.KDDC.HW.A.0003.191126T1800Z-191127T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
147 PM CST Sun Nov 24 2019

...HIGH WIND WATCH IN EFFECT TUESDAY AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 55
  mph possible.

* WHERE...Stanton, Grant, Haskell, Gray, Ford, Morton, Stevens, 
  Seward, Meade and Clark Counties.

* WHEN...Tuesday afternoon from noon to 6 PM.

* IMPACTS...Damaging wind gusts could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
143 
WWUS73 KDDC 242058
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
258 PM CST Sun Nov 24 2019

KSZ074>078-084>088-251800-
/O.CON.KDDC.HW.A.0003.191126T1800Z-191127T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
258 PM CST Sun Nov 24 2019

...HIGH WIND WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...Stanton, Grant, Haskell, Gray, Ford, Morton, Stevens, 
  Seward, Meade and Clark Counties.

* WHEN...Tuesday afternoon from noon to 6 PM.

* IMPACTS...Damaging wind gusts could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
689 
WWUS73 KDDC 250906
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
306 AM CST Mon Nov 25 2019

KSZ074>078-084>088-252230-
/O.CON.KDDC.HW.A.0003.191126T1800Z-191127T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
306 AM CST Mon Nov 25 2019

...HIGH WIND WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 
  60 mph possible.

* WHERE...Stanton, Grant, Haskell, Gray, Ford, Morton, Stevens, 
  Seward, Meade and Clark Counties.

* WHEN...Tuesday afternoon from noon to 6 PM.

* IMPACTS...Damaging wind gusts could blow down trees and power 
  lines. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
244 
WWUS73 KDDC 251935
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
135 PM CST Mon Nov 25 2019

KSZ074>078-084>088-260345-
/O.UPG.KDDC.HW.A.0003.191126T1800Z-191127T0000Z/
/O.NEW.KDDC.HW.W.0005.191126T1800Z-191127T0300Z/
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
135 PM CST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM CST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Stanton, Grant, Haskell, Gray, Ford, Morton, Stevens, 
  Seward, Meade and Clark Counties.

* WHEN...From noon to 9 PM CST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.  
  Travel will be difficult, especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ080-089-090-260345-
/O.NEW.KDDC.HW.W.0005.191126T1800Z-191127T0300Z/
Kiowa-Comanche-Barber-
Including the cities of Greensburg, Haviland, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
135 PM CST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM CST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Kiowa, Comanche and Barber Counties.

* WHEN...From noon to 9 PM CST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. Travel
  will be difficult, especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Nov 24, 1:21 PM CST, 26 minutes earlier.

Area forecast discussion, Nov 24, 1:21 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
121 PM CST Sun Nov 24 2019

...Updated Short Term...

.SHORT TERM...(This evening through Monday)
Issued at 117 PM CST Sun Nov 24 2019

Quiet conditions in the short term as upper level flow continues
out of the northwest while a subtropical jet across the southern
parts of the country keep most of the region moisture starved.

Overall tonight a cold front will move through the region
switching the winds to the north to northwest and skies will
remain mostly clear. Lows will range from the mid 20s to lower
30s.

Monday should be cooler with north to northeast winds all day.
Sunshine will start the day and clouds will increase with an
approaching system which will be discussed more in the long term.
Highs in the mid 50s to lower 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 229 AM CST Sun Nov 24 2019

A strong and progressive upper level storm system will pass
across the central plains Tuesday. The center of the system is
forecast to pass along I-70, with most of the heavier
precipitation to the north of the center. However, after the front
passes, snow showers will develop around Wakeeney and Hays, along
with northerly wind gusts in excess of 50 mph for a few hours.
The exact path of the system is not known with high certainty;
but a quick 1 to 2 inches of snow is certainly possible, along
with highs winds along I-70 Tuesday afternoon and early evening.
Cool high pressure will settle into western Kansas Wednesday in
the wake of the system, with highs in the 40s.

A large upper level trough is advertised to amplify over the
western United States late Wednesday. Warm advection well ahead of
this trough is expected to result in widespread light snow Wednesday
night into Thursday.  We don't normally see snow in this type of
pattern  on the high plains. However, the ECMWF and GFS seem to be
picking up on some moisture streaming northeastward out of the
tropics and overunning the frontal surface. We would like to see
some run to run continuity before jumping onto this solution with
snow accumulations; but this certainly bears watching for
Thanksgiving day. As the main system ejects eastward and approaches
the plains, low level moisture will eventually surge into the
southern plains from the Gulf of Mexico. This will set the stage for
a thunderstorm event, most likely to the south and east of western
Kansas. The northern extent of the thunderstorms could affect south
central Kansas with some locally heavy rain chances, but probably
not west central Kansas. Depending on how far south this system
moves, there could potentially be some wintry weather across far
western Kansas next weekend behind the frontal passage on the back
side of the upper level trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1021 AM CST Sun Nov 24 2019

VFR and generally SKC conditions through the TAF time period.
Winds will stay light through most of the TAF time period. The
exception will be winds will start to pick up out of the north to
northeast between 16-18Z Monday with gusts potentially to 20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  58  31  48 /   0   0   0  10
GCK  29  56  29  43 /   0   0  10  20
EHA  32  59  30  47 /   0   0   0  10
LBL  30  59  30  50 /   0   0   0  10
HYS  34  53  30  43 /   0   0  10  50
P28  33  62  35  56 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Nov 24, 3:19 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CST Sun Nov 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CST Sun Nov 24 2019 /219 AM MST Sun Nov 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong north winds with gusts over 50 mph and a brief period of
snow is expected along Interstate 70 Tuesday afternoon and
evening.

There is a chance of snow late Wednesday night and Thursday. It is
too early to tell if this will be a significant winter weather
event.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Elevated risk
  - Snow: Elevated risk
  - Fire weather: Elevated risk

* Wednesday
  - No hazards

* Thursday
  - Snow: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

High Wind Watches in Kansas, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.